Hail, Mahoning
- When
- June 17, 4:30 PM EST
- Where
- Mahoning County, Beloit
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.920, -81.000
Nickel size hail was observed.
An area of low pressure tracked through Northern Ohio during the afternoon and evening hours of the 9th. Scattered showers and thunderstorms developed across north-central and northeast Ohio during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure tracked through Northern Ohio during the afternoon and evening hours of the 9th. Scattered showers and thunderstorms developed across north-central and northeast Ohio during the late afternoon and evening hours. Many of the thunderstorms became severe. A tornado was also confirmed in Wayne County Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:41 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 341 PM EDT WED JUN 17 2009 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST OF THE AREA THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST THURSDAY. FRIDAY AND WARM FRONT WILL MOVE INTO THE AREA FROM THE SOUTHWEST AHEAD OF HIGH PRESSURE IN THE CENTRAL PLAINS. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SURFACE TROF FROM NORTHWEST OHIO SW INTO ILLINOIS. WARM FRONT ACROSS NORTHEAST OHIO TO A LOW IN SERN LOWER MICHIGAN. UPPER DISTURBANCE MOVING ACROSS THE NRN PORTIONS OF THE AREA. SSWLY LOW LEVEL INFLOW JET ACROSS THE SERN COUNTIES WHERE BEST INSTABILITY IS CURRENTLY LOCATED WITH LIS OF -5 OR SO. BEST CHANCE OF CONVECTION WILL BE IN THE MOST UNSTABLE AIR ACROSS THE EASTERN HALF OF THE AREA. ALSO CONCERNED ABOUT DEVELOPMENT WITH THE SURFACE TROF TO THE WEST ALTHOUGH WESTERLY FLOW AHEAD OF AND BEHIND THE BOUNDARY SO CONVERGENCE IS LIMITED. DYNAMICS ALSO A BIT IN FRONT OF THE FEATURE. WILL GO WITH CHANCE POPS WEST QUICKLY RAMPING UP TO CATEGORICAL CENTRAL AND EAST. WILL LOWER POPS A BIT AFTER 06Z AS DIURNAL FORCING AND DYNAMIC FORCING DECREASES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... WILL INCLUDE A SMALL CHANCE FOR MAINLY MORNING SHOWERS FAR NORTHEAST FOR EXITING SYSTEM. TO THE WEST MOISTURE AND INSTABILITY BEGIN TO INCREASE LATE IN THE DAY FROM THE SOUTHWEST AHEAD OF THE APPROACHING WARM FRONT SO WILL HAVE CHANCE POPS FOR THAT. OTHERWISE SHOULD BE DRY WITH HIGH PRESSURE BUILDING IN FOR THE DAY. THURSDAY NIGHT AND FRIDAY THE WARM FRONT WILL CONTINUE TO MOVE TOWARD/INTO THE AREA. WILL BRING MID/HIGH CHANCE POPS BACK TO THE AREA ON THURSDAY NIGHT AFTER MIDNIGHT. FRIDAY WILL INCREASE TO LIKELY...CONTINUING INTO FRIDAY NIGHT. SATURDAY THE NAM AND GFS SHOW SOME DIFFERENCES IN THE UPPER SYSTEM MOVING ACROSS THE GREAT LAKES WITH THE NAM STRONGER OF THE TWO. WILL NEED TO CONTINUE WITH SHOWERS IN THE FORECAST WITH CHC POPS WEST AND LIKELY POPS EAST. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... UPPER LEVEL RIDGE WILL BUILD SLOWLY EAST TOWARD THE AREA OVER THE EXTENDED PERIODS INTO NEXT WEEK BUT WILL BECOME NEARLY STATIONARY BY WEDNESDAY. LOW IS PROGGED TO MOVE OFF THE DELMARVA COAST AND THEN BEGIN TO RETROGRADE BACK WEST TOWARD THE AREA. I THINK THE STRENGTH OF UPPER LEVEL RIDGE SHOULD KEEP SHOWERS AND EXTENSIVE CLOUD COVER FROM ADVANCING AS FAR WEST AS THE FORECAST AREA. THE UPPER LEVEL RIDGE WILL SET UP A WARMING TREND WELL INTO THE EARLY PART OF THE WEEK AS 1000 TO 500 MB THICKNESS INCREASES TO THE 570S. WITH CLOSE PROXIMITY OF UPPER LEVEL RIDGE IN THE WEST...FORECAST AREA SHOULD REMAIN UNDER HIGH AND DRY CONDITIONS MONDAY THROUGH THE END OF THE PERIOD. SOME LINGERING SHOWERS OVER THE EAST ON SUNDAY WILL PULL OUT OF THE AREA. I BUMPED UP TEMPERATURES A FEW DEGREES IN BOTH THE HIGHS AND LOWS. LATEST GUIDANCE IS STARTING TO TREND TOWARD A WARMER SOLUTION AND THIS MAKES SENSE DUE TO STRONG SUBSIDENCE EXPECTED TO DEVELOP. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... GENERALLY MVFR TO IFR CONDITIONS EXPECTED ACROSS THE AREA THIS AFTERNOON NORTHEAST OF THE WARM FRONT. SOUTHWEST OF THE FRONT CONVECTION IS DEVELOPING AS AIR MASS IS GRADUALLY DESTABILIZING AS BREAKS OF SUN DEVELOP. THEN...WITH ALL OF THE RAIN OVER THE AREA THIS MORNING AND AFTERNOON...MOIST AIR GROUND AND MOIST AIR MASS WILL LIKELY CAUSE STRATIFORM CLOUDS TO DEVELOP WITH IFR CONDITIONS THROUGH THE NIGHT. GRADUAL IMPROVEMENT EXPECTED FROM WEST TO EAST IN THE MORNING WITH LINGERING MVFR IN THE EAST DURING THE MORNING HOURS. WINDS EXPECTED TO BE MAINLY SOUTHWEST DIRECTION FROM CLEVELAND TO AKRON CANTON AND WEST WHILE SOUTHEAST FLOW CONTINUES NORTHEAST OF THAT LINE. OUTLOOK...THURSDAY VFR. SCATTERED NON VFR CONDITIONS LIKELY WITH SHOWERS/THUNDERSTORMS THURSDAY NIGHT INTO SATURDAY. SUNDAY AND MONDAY VFR. && .MARINE... LOW PRESSURE IS JUST NOW MOVING OVER THE WEST END OF LERI. ASSOCIATED WARM FRONT HAS MADE IT PAST KCLE WITH WINDS BECOMING SW BEHIND THE FRONT. THE LOW WILL MOVE EAST ACROSS THE LAKE TONIGHT WITH WINDS QUICKLY BECOMING W BEHIND THE LOW. S TO SE FLOW WILL PERSIST ON THE EAST END MOST OF THE NIGHT. THE LAKE WILL BE BETWEEN SYSTEMS ON THURSDAY WITH W TO NW FLOW BECOMING LIGHT BY THE END OF THE DAY. ANOTHER LOW WILL APPROACH FROM THE W ON FRIDAY. STILL SOME QUESTION AS TO WHAT TRACK THIS LOW WILL TAKE. LATEST CONSENSUS IS THAT THE LOW WILL PASS TO THE N OF THE LAKE FRIDAY NIGHT INTO SATURDAY. WINDS ON THE LAKE WILL START OUT SE FRIDAY AND THEN BECOME SW BEHIND A WARM FRONT SET TO LIFT N OVER THE REGION. W TO NW FLOW STRONG ENOUGH FOR A POSSIBLE SMALL CRAFT ADVISORY CAN BE EXPECTED FOR SATURDAY WITH LESSENING WINDS ON SUNDAY. LIGHT FLOW EXPECTED FOR MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...TK NEAR TERM...TK SHORT TERM...TK LONG TERM...LOMBARDY AVIATION...LOMBARDY MARINE...KUBINA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 404 AM EDT WED JUN 17 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-180815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 404 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS A COLD FRONT MOVES THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A SERIES OF DISTURBANCES WILL MOVE THROUGH THE REGION THURSDAY NIGHT AND FRIDAY. STRONG TO SEVERE STORMS COULD OCCUR THURSDAY NIGHT AND FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was observed.
Nickel size hail was observed.
EF0 tornado was confirmed by NWS storm survey. The tornado followed an intermittent path approximately 4 miles long just west of Smithville. Over two dozen trees were snapped along the path of the storm. The tornado destroyed a garden shed on Honeytown Road, causing damage to several trees and scattering debris up to a mile away. The tornado left a well defined path through an adjacent potato field.
Several trees were reported down on Wenger Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189233, 182800, 166412, 182803.